Newspaper article MinnPost.com

Mixing Herbal Supplements and Prescription Drugs Can Put Health at Risk, Study Finds

Newspaper article MinnPost.com

Mixing Herbal Supplements and Prescription Drugs Can Put Health at Risk, Study Finds

Article excerpt

The danger of mixing herbal supplements, including common ones like gingko biloba, ginseng and green tea, with prescription drugs was underscored in a study published last week in the British Journal of Clinical Pharmacology.

After an extensive review of medical literature from around the world, the study’s authors found dozens of cases in which herbal supplements appeared to have altered a conventional medication’s effectiveness or created harmful side effects.

Of the harmful herb-drug interactions cited in the study, most occurred in patients diagnosed with cardiovascular disease (31 percent) or cancer (22 percent) or who had undergone a kidney transplant (16 percent), but cases involving patients being treated for epilepsy, depression, anxiety disorders and schizophrenia were also identified.

In one case, a man died after having a seizure while swimming. An autopsy showed that the anticonvulsant drugs he was taking were at a decreased level in his blood — likely because the ginkgo biloba supplements he was also taking had interfered with the drugs’ metabolism.

These findings are troubling, given that more than half of American adults say they take dietary and herbal supplements, and one in four report taking supplements and prescription drugs at the same time.

When prescribed a medication, however, very few people tell their doctors about the supplements they’re taking — even when asked.

A search for cases

For the study, a team of researchers at the South African Medical Research Council and Stellenbosch University in South Africa conducted a systematic review of clinical trials, observational studies and case reports published from January 2001 through August 2017 in which herb-drug interactions were described.

They found 49 case reports of such interactions and 15 additional cases in two observational studies (one from Israel, the other from Korea). The interactions led to a variety of medical problems, including liver and kidney damage, seizures, bleeding, nausea, vomiting, diarrhea, muscle pain and psychological problems.

This is a relatively small number of cases. But as the study’s authors note, they likely represent only a fraction of the harmful herb-drug interactions that occur worldwide. That’s because herb-drug interactions often go unnoticed and are not usually part of drug-interaction studies.

A variety of herbs

Using two scoring systems, the South African researchers determined the probability that the adverse drug interaction described in each case was caused by the herb. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.